Transdermal patches (adhesive patches placed on the skin) may also be used to deliver a steady dose through the skin and into the bloodstream. Testosterone-containing creams and gels that are applied daily to the skin are also available, but absorption is inefficient (roughly 10%, varying between individuals) and these treatments tend to be more expensive. Individuals who are especially physically active and/or bathe often may not be good candidates, since the medication can be washed off and may take up to six hours to be fully absorbed. There is also the risk that an intimate partner or child may come in contact with the application site and inadvertently dose himself or herself; children and women are highly sensitive to testosterone and can suffer unintended masculinization and health effects, even from small doses. Injection is the most common method used by individuals administering AAS for non-medical purposes. 
People who experience a sudden hearing loss (SSNHL) are often treated with systemic steroids, which are taken orally. Studies however show that people with sudden sensorineural hearing loss (SSNHL) who do not respond to this treatment can benefit from intratympanic steroid injections. Studies carried out at universities in USA and Thailand show intratympanic steroid injections to be very effective and that the treatment does not have any side-effects.
Dr. David Haynes from Vanderbilt University Medical Center, Nashville, USA, carried out the study of 40 people who had experienced sudden sensorineural hearing loss (SSNHL). Overall, 40% showed some kind of improvement when treated with intratympanic steroid injections.
For new medicines, the manufacturer then has to recruit children and newborns into trials (unless the medicine is not going to be used in children and newborns) and subsequently amend the PIL with the approved information. Older medicines may have been used effectively for many years in children without problems but the manufacturer has not been required to collect data and amend the licence. This does not mean that it is unsafe for children and young people to be prescribed such a medicine ‘off-licence/off-label’. However, if you are concerned about any conflicts of information, please discuss with your doctor, nurse or pharmacist.